WILLIS C. MADDREY, M.D.; JOHN K. BOITNOTT, M.D.
Hepatitis secondary to isoniazid given as a chemoprophylactic drug for tuberculosis was observed in 14 patients over a 5-year period. Three of these patients died with fulminant hepatic failure, and 8 of the 11 surviving patients had bridging or multilobular necrosis, or both, on liver biopsy. Rechallenge with isoniazid led to an accelerated recurrence of severe hepatitis in two patients and abnormal serum transaminases within 2 days in a third. A prodromal period characterized by fatigue, weakness, anorexia, and malaise was noted in all patients before the appearance of jaundice. The duration of the symptomatic interval during which isoniazid was continued was longer (mean, 4.6 weeks) in the patients with bridging or multilobular necrosis than in those with only diffuse hepatitis (mean, 2.2 weeks), suggesting that once symptoms appear continued use of the drug causes more severe liver damage. These observations support the need for close medical follow-up of patients on isoniazid therapy, with immediate investigation of symptoms that suggest an adverse reaction.
MADDREY WC, BOITNOTT JK. Isoniazid Hepatitis. Ann Intern Med. 1973;79:1–12. doi: https://doi.org/10.7326/0003-4819-79-1-1
Download citation file:
Published: Ann Intern Med. 1973;79(1):1-12.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use